Heavy Rain, Dodge
- When
- July 20, 5:20 AM CST to 11:48 AM CST
- Where
- Dodge County, 0.5 mi W of Mantorville
- Reported by
- Broadcast Media
- Coordinates
- 44.070, -92.760
In Mantorville, six inches of rain fell.
Two rounds of thunderstorms moved across southeast Minnesota during the morning of July 20th. The first round produced at 74 mph wind gust at the Rochester International Airport (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of thunderstorms moved across southeast Minnesota during the morning of July 20th. The first round produced at 74 mph wind gust at the Rochester International Airport (Olmsted County). The second round of storms blew down trees from near Austin (Mower County) to the northwest side of Rochester. Around 5,000 customers were without power after the storms passed through Rochester. Another 1,000 customers lost power in Mower County. Several streets were blocked in Rochester by downed trees. A fire started by a lightning strike destroyed a house and garage north of Genoa (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 2:00 AM CST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
300 AM CDT Sat Jul 20 2019
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019
Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.
A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.
From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.
An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019
By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week. The next chance for rain looks like it will not be until
next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1233 AM CDT Sat Jul 20 2019
A stationary front will remain the focus for additional shower
and storm potential heading into Saturday as it interacts with a
soupy, unstable airmass lingering over the region. Both TAF sites
are expected to remain dry the rest of tonight outside of any
isolated pop up activity before daybreak. Hi-res models then
suggest convection currently developing over the Dakotas will
progress eastward Saturday morning, with remnants likely moving
into the Upper Mississippi Valley towards midday. By that time,
daytime heating will promote a plenty unstable atmosphere, and
additional storms may blossom along the front as it slowly drops
southward in the afternoon and evening. However, confidence in
convective evolution during the day Saturday remains low, so
currently handling with VCTS in the TAFs. Other aviation concern
would be potential for MVFR ceilings developing along the front
towards daybreak, perhaps lingering for a good portion of the
day. Winds will turn north/northeasterly once the front drops
through LSE/RST Saturday morning, perhaps becoming a tad gusty in
the afternoon.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
061.
MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
018-019-029-030.
&&
SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...KurzHazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Sat Jul 20 2019 IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053- 055-210830- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-210830- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. An excessive heat warning remains in effect today. Afternoon heat indices will top out between 100 and 105 degrees. Heat-related illnesses may occur with prolonged exposure to the heat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
619 AM CDT Sat Jul 20 2019
MNZ086-087-201145-
Olmsted-Dodge-
619 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND
NORTHEASTERN DODGE COUNTIES...
At 618 AM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Concord, Eden, Danesville.
Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4420 9275 4419 9250 4406 9237 4397 9282
4410 9294
TIME...MOT...LOC 1118Z 240DEG 29KT 4410 9273
BatzekThe Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 11:19 UTC.
13 thunderstorm wind, 2 heavy rain, 2 flash flood, 1 hail, 1 lightning, 1 flood. Local standard time, as filed.
In Mantorville, six inches of rain fell.
On the northwest side of Rochester, a mesonet station measured 2.95 inches of rain.
A large tree fell on the deck of a house north of Rochester.
The automated weather observing equipment at the Rochester International Airport measured a wind gust of 74 mph.
Trees and power lines were blown down in Plainview.
Rainfall amounts of 2 to 4 inches were common across the eastern portions of Dodge County. Runoff from this rain caused a pond west of Mantorville to overflow its dam.
The automated weather observing equipment at the Dodge Center airport measured a wind gust of 58 mph.
Trees were blown down on the northwest side of Austin.
Numerous trees were blown down in Austin.
Trees were blown down in Waltham.
A tree was uprooted in Byron.
Trees were blown down north of Rochester.
An estimated 60 mph wind gust occurred on the northwest side of Rochester.
The automated weather observing equipment at the Rochester International Airport measured a wind gust of 64 mph.
A 71 mph wind gust was measured by a personal weather station on the east side of Rochester.
A fire was started by a lightning strike in Genoa. A garage was initially hit with the resulting fire spreading to the house. Both structures were destroyed by the fire. Two off-duty police officers had to rescue a person trapped in burning house.
Trees were blown down in Winona.
Rainfall amounts of 2 to 4 inches were common across the northwest part of Olmsted County. Runoff from this rain caused water to go over several rural roads. Oxbow Park and Zollman Zoo had to be closed because of flood waters from the South Branch of the Middle Fork Zumbro River.
Runoff from heavy rain pushed the Zumbro River out of its banks in Zumbro Falls. The river crested almost two feet above the flood stage at 19.71 feet on the 21st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843414, 843551, 843406, 843350, 843377, 843373, 843381, 843413, 843411, 843420, 843425, 843421, 843393, 843394, 843398, 843408, 846217, 843412, 843410, 846459.